Arizona, 2011Tornado and Flash Flooding in Arizona, September 14, 2011
September 14, 2011 · NWS FGZ · 7 events in 2 counties and zones
A low pressure center over northwestern Arizona brought abundant moisture and dynamics to central and eastern parts of northern Arizona. This lead to thunderstorms producing a tornado, large hail, heavy rain, and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure center over northwestern Arizona brought abundant moisture and dynamics to central and eastern parts of northern Arizona. This lead to thunderstorms producing a tornado, large hail, heavy rain, and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 14, 9:30 AM MST, 4 hours 40 minutes earlier.
Area forecast discussion, Sep 14, 9:30 AM MST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST WED SEP 14 2011
.SYNOPSIS...A LOW PRESSURE SYSTEM OVER THE SOUTHWESTERN STATES WILL
BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA UNTIL
LATE THURSDAY. SOME THUNDERSTORMS MAY BE SEVERE. COOLER THAN NORMAL
TEMPERATURES WILL ALSO CONTINUE. EXPECT A SIGNIFICANT DRYING TREND
BY FRIDAY...WITH HIGH TEMPERATURES WARMING BACK TO AROUND SEASONAL
AVERAGES OVER THE WEEKEND.
&&
.DISCUSSION...THE UPPER LEVEL LOW IS SEEN WELL THIS MORNING ON WATER
VAPOR IMAGERY SPINNING OVER NORTHWEST AZ. THIS FEATURE THAT HAS
BROUGHT UNSETTLED WEATHER OVER THE PAST SEVERAL DAYS AND WILL
CONTINUE TO AFFECT THE WEATHER ACROSS NORTHERN AZ TODAY. ALSO SEEN
ON WATER VAPOR IMAGERY THIS MORNING IS A DRY SLOT THAT PUSHED INTO
NORTH CENTRAL AZ OVERNIGHT. MORNINGS SOUNDINGS ALSO SHOW A GOOD
AMOUNT OF DRY AIR ALOFT HAS MOVED IN. DESPITE THIS DRYING...SURFACE
DEW POINTS HAVE SHOWN LITTLE CHANGE OVER THE PAST 24 HOURS AND
SOUNDINGS STILL SHOW ADEQUATE BOUNDARY LAYER MOISTURE. WITH THE
UNCERTAINTY IN HOW MUCH OF A ROLE THIS DRY AIR WILL PLAY...WILL
CONTINUE WITH GOOD CHANCES FOR SHOWERS/THUNDERSTORMS THIS AFTERNOON
AND EVENING AS THE UPPER LEVEL COLD POOL MOVES OVERHEAD AND WE'LL
CONTINUE TO MONITOR HOW CONVECTIVE TRENDS PROGRESS.
&&
.PREVIOUS DISCUSSION (310 AM)...THE AREA OF BEST SHEAR...INSTABILITY
AND DIVERGENCE ALOFT WILL MOVE NORTHEAST INTO THE NORTHEAST PLATEAUS
AND WINDOW ROCK AREA THIS AFTERNOON AND EARLY EVENING...WITH THE
BIGGEST THREAT OF STRONG THUNDERSTORMS DEVELOPING WITHIN THIS AREA.
THE LOW IS FORECAST TO WEAKEN AND MOVE NORTHEAST WEDNESDAY NIGHT...
AND CONVECTION SHOULD DIE OFF. ON THURSDAY...EVEN THOUGH THE LOW HAS
WEAKENED AND MOVE NORTHEAST...A LINGERING TROUGH REMAINS OVER
PORTIONS OF NORTHERN ARIZONA...LEAVING A MOIST AND SOMEWHAT UNSTABLE
AIRMASS IN PLACE. WE SHOULD STILL SEE SCATTERED SHOWERS AND
THUNDERSTORMS...ALTHOUGH NOT AS STRONG AS IN PREVIOUS DAYS. BY
FRIDAY...THE TROUGH OVER THE AREA FILLS AND WEAKENS EVEN MORE WITH A
MORE DRY AND STABLE WESTERLY FLOW...WITH ONLY ISOLATED TO WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS AT BEST. SATURDAY HEIGHTS
CONTINUE TO RISE...ALONG WITH DRIER AIR. THERE IS STILL A SLIGHT
CHANCE OF AN AFTERNOON SHOWER OR THUNDERSTORM MAINLY ALONG THE
ARIZONA AND UTAH BORDER WHERE THE BEST MOISTURE AND INSTABILITY
LINGER WITHIN THE DECAYING TROUGH OVER THE REGION.
SUNDAY INTO TUESDAY...HEIGHTS CONTINUE TO RISE ACROSS THE SOUTHWEST
WITH A DRIER WESTERLY FLOW. EXPECT DRY CONDITIONS AND A WARMING
TREND FOR DAYTIME HIGHS.
&&
.AVIATION...FOR THE 18Z PACKAGE...SCT TO NMRS SHRA/TSRA...AND ISOLD
+TSRA WILL DEVELOP TODAY. EXPECT ISOLD IFR CONDITIONS WITH ANY
+TSRA. SOME STORMS MAY CONTAIN LARGE HAIL AND STRONG WIND GUSTS TO
60KT. CONVECTION WILL DECREASE TO ISOLD/SCT COVERAGE AFT 02Z-04Z
THURSDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC..................MCS
AVIATION................MAS
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 14, 5:25 AM MST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
525 AM MST WED SEP 14 2011
AZZ004>018-037>040-150700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
525 AM MST WED SEP 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA SOUTHERN NEVADA WILL
MOVE EAST EARLY THIS MORNING...AND INTO NORTHWESTERN ARIZONA BY LATE
MORNING. EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO
RE-DEVELOP AHEAD OF THIS LOW LATER THIS MORNING. THE STRONGEST
STORMS WILL OCCUR FROM WESTERN AND CENTRAL YAVAPAI COUNTY...AS WELL
AS COCONINO COUNTY FROM FLAGSTAFF WESTWARD. A FEW STORMS IN THESE
REGIONS WILL HAVE THE POTENTIAL TO BECOME STRONG PRODUCE LARGE HAIL
FROM ONE INCH OR LARGER WITH THE POSSIBILITY OF A TORNADO FROM ONE
OF THESE STORMS.
THE SEVERE WEATHER POTENTIAL IN THIS REGION WILL PARTIALLY DIMINISH
DURING THE AFTERNOON. THEN...THE SEVERE WEATHER POTENTIAL WILL
LIKELY SHIFT TOWARD THE EASTERN AND NORTHEASTERN SECTIONS OF THE
STATE DURING THE AFTERNOON.
ELSEWHERE...EXPECT FREQUENT STORM ACTIVITY WITH SOME HAIL AND THE
POSSIBILITY OF HEAVY RAIN. HOWEVER...IN GENERAL...STORMS
OUTSIDE OF THE REGIONS MENTIONED ABOVE WILL NOT BE AS STRONG OR
ORGANIZED...BUT THEY WILL BE NUMEROUS.
LOCALIZED HEAVY RAIN PRODUCING STORMS...AS WELL AS STORMS CROSSING
THE SAME AREA MORE THAN ONCE...WILL ALSO BRING THE THREAT FLASH
FLOODING. THIS THREAT WILL BE MAXIMIZED OVER OUR BURN AREAS...SUCH
AS THE SCHULTZ...LOCUST...AND WALLOW FIRE BURN SCARS.
THUNDERSTORM ACTIVITY WILL SLOWLY DIMINISH TONIGHT. HOWEVER...SOME
AREAS OF LIGHT TO MODERATE RAIN WILL LIKELY CONTINUE...ESPECIALLY
OVER THE NORTHEAST.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE INTO THURSDAY AS THE
LOW MOVES VERY SLOWLY TO THE EAST. SHOWERS AND THUNDERSTORMS ARE
POSSIBLE ONCE AGAIN ON THURSDAY...WITH THE STRONGER STORMS MOST
LIKELY LOCATED FROM FLAGSTAFF NORTH AND NORTHEAST.
BY FRIDAY...EXPECT A SIGNIFICANT DOWNWARD TREND IN THUNDERSTORM
ACTIVITY AS DRIER AND MORE STABLE AIR COMES IN FROM THE WEST. THIS
DRYING...AND WARMING TREND...WILL LAST INTO THE COMING WEEKEND.
SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Sep 14, 12:53 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1253 PM MST WED SEP 14 2011
AZZ004-005-009-142015-
COCONINO AZ-
1253 PM MST WED SEP 14 2011
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
UNTIL 115 PM MST
AT 1245 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS APPROACHING ROUTE 89A IN THE HOUSE ROCK
VALLEY. THIS IS BETWEEN HOUSE ROCK AND MARBLE CANYON. THESE STORMS
WERE MOVING NORTH AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH VERY HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
RURAL NORTHERN COCONINO COUNTY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.
&&
LAT...LON 3677 11205 3681 11173 3662 11169 3657 11199
TIME...MOT...LOC 1952Z 178DEG 12KT 3666 11186
Event by event
5 flash flood, 1 hail, 1 tornado. Local standard time, as filed.
Hail, Coconino
- When
- September 14, 2:10 PM MST
- Where
- Coconino County, 1.83 mi ENE of Munds Park
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 34.910, -111.640
Quarter sized (1 inch diameter) hail covered the ground 1 mile south of Schnebly Hill Road Exit on I-17.
Flash Flood, Yavapai
- When
- September 14, 2:15 PM MST to 3:15 PM MST
- Where
- Yavapai County, 1.33 mi WNW of Oak Creek Canyon Arp to 0.68 mi NNE of Oak Creek Canyon Arp
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.860, -111.800
An official from the Sedona Police Department reported that creeks in the Tlaquepaque area had overflowed. The flood water covered road ways and forced the closure of several roads.
Flash Flood, Coconino
- When
- September 14, 2:45 PM MST to 3:45 PM MST
- Where
- Coconino County, 0.65 mi NNE of (Pga)page Arpt to 1.89 mi ESE of (Pga)page Arpt
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 36.939, -111.447
An official with the Lake Powell Tribal Park reported flash flooding of Rattle Snake and Owl Canyons.
Flash Flood, Yavapai
- When
- September 14, 4:45 PM MST to 5:45 PM MST
- Where
- Yavapai County, 0.57 mi E of Clemenceau to 0.83 mi NE of Clemenceau
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.730, -112.020
Law Enforcement officials reported flooding on Zalesky Road.
Flash Flood, Yavapai
- When
- September 14, 5:00 PM MST to 6:00 PM MST
- Where
- Yavapai County, 3.6 mi NNW of Cornville to 3.99 mi N of Cornville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.771, -111.934
Law Enforcement officials reported an ongoing swift water rescue on Spring Creek.
Tornado, Coconino
- When
- September 14, 5:23 PM MST to 5:26 PM MST
- Where
- Coconino County, 9.82 mi NNW of Flagstaff to 9.72 mi NNW of Flagstaff
- Rating
- EF2
- Path length
- 0.5 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 35.335, -111.706
A storm survey revealed that significant forest damage occurred along the Humpherys Trail near the Snowbowl Ski Area around 10,000 feet elevation. Preliminary rating was EF2.
Flash Flood, Yavapai
- When
- September 14, 5:30 PM MST to 6:30 PM MST
- Where
- Yavapai County, 3.85 mi NNE of Cornville to 3.48 mi NE of Cornville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.770, -111.890
A trained spotter reported flash flood debris covering roadways in Page Springs.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New Jersey, September 14, 20111 death · 1 event
- Hail and Lightning Strike in Kentucky, September 14, 20111 injured · $765,000 · 2 in hail · 3 events
- Hail and Damaging Winds in West Virginia, September 14 to 15, 2011$242,000 · 1.75 in hail · 12 events
- Damaging Winds in Kentucky, September 14, 2011$107,000 · 61 kt wind · 4 events
- Lightning Strikes in Alabama, September 14, 2011$60,000 · 2 events
- Hail and Damaging Wind in Texas, September 14, 2011$50,000 · 1.75 in hail · 4 events
- Damaging Winds in Tennessee, September 14, 2011$20,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in West Virginia, September 14, 2011$9,000 · 1.75 in hail · 16 events
- Damaging Winds in Pennsylvania, September 14, 2011$15,000 · 50 kt wind · 3 events
- Hail and Damaging Wind in West Virginia, September 14, 2011$5,000 · 1 in hail · 7 events
- Flash Flood and Hail in Arizona, September 14, 2011$3,000 · 1.5 in hail · 6 events
- Damaging Winds in Maryland, September 14, 2011$5,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349037, 349038, 349039, 349324, 349325, 349327, 349326.